beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Heart Problems after Breast Cancer

Posted 6/9/2014

Posted in

  We are aware that some women develop cardiac problems after treatment for breast cancer. I suppose that some of these women may have had these issues anyway, but both adriamycin and herceptin can cause cardiomyopathy (weakening of the heart muscle).

  This short report is not about the causes of cardiac problems, but, instead, about the treatment received by women who have them. In short, only about one third met with a cardiologist within 90 days of the diagnosis of heart issues. They, not surprisingly, received better care than did those women who were managed by their oncologist or PCP. Take home message: If this is your situation, make sure you see a specialist.

  Here is the start of this short article and then a link to read more:

Many breast cancer patients don’t get treatment for heart problems
American Heart Association Meeting Report Abstract 280
June 03, 2014
Study Highlights:
About 12 percent of older breast cancer patients developed heart failure within three years, often as a result of the cancer drugs and treatments.
Only a third of older breast cancer patients saw a cardiologist within 90 days of developing heart problems.
Those who saw a cardiologist were more likely to receive standard drugs for heart failure than those who didn’t.

http://newsroom.heart.org/news/many-breast-cancer-patients-dont-get-treatment-for-heart-problems?preview=4358

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud